Nebraska, 2009Damaging Wind in Nebraska, August 10, 2009
August 10, 2009 · NWS GLD · 1 event in 1 county or zone
Thunderstorms moved southeast during the early morning hours, producing a few reports of damaging thunderstorm winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved southeast during the early morning hours, producing a few reports of damaging thunderstorm winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 9, 10:45 PM MST, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 9, 10:45 PM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1145 PM MDT SUN AUG 9 2009
.DISCUSSION...
.SHORT TERM... (TONIGHT - WEDNESDAY)
207 PM MDT SUN AUG 9 2009
FORECAST PROBLEM WILL BE PRECIPITATION CHANCES TONIGHT AND MONDAY.
FRONTAL BOUNDARY HAS STALLED THIS AFTERNOON JUST SOUTH AND EAST OF
THE FORECAST AREA. CONVECTION ALREADY FIRING ALONG AND ON THE COOL
SIDE OF THE BOUNDARY...STREAMING RAPIDLY NORTHEASTWARD. MORE STORMS
LIKELY TO INITIATE ALONG THE FRONT RANGE IN UPSLOPE ENVIRONMENT.
HOWEVER...THINK MAIN ACTION WILL WAIT UNTIL AFTER 06Z FOR THE LOCAL
FORECAST AREA. STRONG ISENTROPIC LIFT INDICATED ON 315K SURFACE AS
SOUTHERLY LOW LEVEL JET WILL BE ORIENTED NEARLY PERPENDICULAR TO A
BAROCLINIC ZONE BASICALLY ALONG INTERSTATE 70. SCATTERED TO NUMEROUS
ELEVATED THUNDERSTORMS WILL MOVE NORTHEAST THROUGH MONDAY MORNING
OVER A GOOD PORTION OF THE CWA. MUCAPE VALUES AT THAT TIME FORECAST
TO BE MODERATELY UNSTABLE BETWEEN 1000-2000 JOULES...THUS LARGE HAIL
WILL BE POSSIBLE WITH STRONGER STORMS. BY MONDAY AFTERNOON ONLY
BROAD AND WEAK ISENTROPIC LIFT IS FORECAST...MAINLY ACROSS THE
NORTHEAST AREAS...SO THINK ACTIVITY WILL BE MORE SCATTERED. OTHER
STORMS WILL LIKELY INITIATE IN NORTHEAST COLORADO IN PERSISTENT
UPSLOPE REGIME...MOVING EAST SOUTHEAST MONDAY EVENING.
ON TUESDAY THE UPPER RIDGE WILL BE CENTERED NEAR THE FOUR
CORNERS...WITH A WEAK WEST TO NORTHWEST FLOW OVER THE HIGH PLAINS.
BROAD SOUTHEASTERLY WINDS WILL BE IN PLACE AT THE SURFACE...WITH
WEAK SURFACE BASED INSTABILITY FORECAST BY THE AFTERNOON. THERE
COULD BE A WEAK SHORTWAVE TROUGH TIPPING THE RIDGE AXIS...WHICH
WOULD AID IN AFTERNOON AND EVENING THUNDERSTORMS...MAINLY IN EASTERN
COLORADO. NOT REAL CONFIDENT IN THIS...BUT ENOUGH TO CARRY SLIGHT
CHANCE POPS.
PATTERN ON WEDNESDAY VIRTUALLY UNCHANGED. INSTABILITY AXIS WILL BE
LOCATED OVER EASTERN COLORADO WITH WEAK NORTHWEST FLOW ALOFT. STORM
MOTION WILL BE RATHER SLOW...SO WILL LIMIT SLIGHT CHANCE POPS TO THE
WESTERN AREAS DURING THE AFTERNOON/EVENING.
.LONG TERM... (THURSDAY - SUNDAY)
200 PM MDT SUN AUG 9 2009
EXTENDED PERIOD WILL BEGIN WITH SPRAWLING UPPER RIDGE CENTERED OVER
THE SOUTHERN ROCKIES. PROXIMITY OF THE RIDGE AXIS WILL SUPPRESS
CONVECTION AND ALLOW FOR ABOVE NORMAL TEMPERATURES. A STRONG
SHORTWAVE TROUGH ENTERING THE PACIFIC NORTHWEST WILL GRADUALLY WORK
ITS WAY TOWARDS THE ROCKIES...EMERGING ONTO THE NORTHERN PLAINS BY
THE END OF THE PERIOD. OPERATIONAL GFS HAS TRENDED STRONGLY TOWARDS
THE ECMWF WITH THE DEPICTION OF THE SHORTWAVE. 500MB HEIGHT FALLS
FORECAST FROM THE FRIDAY NIGHT TO SUNDAY PERIOD...AND THE BETTER
MODEL AGREEMENT...WILL ALLOW FOR THE INTRODUCTION OF SLIGHT TO LOW
CHANCE POPS. TEMPERATURES WILL BEGIN TO RETURN TO NEAR/SLIGHTLY
BELOW NORMAL BY THE END OF THE PERIOD.
024
&&
.AVIATION...
1132 PM MDT SUN AUG 9 2009
FOR THE 06Z TAF...CONVECTION CONTINUES TO DEVELOP OVER THE PALMER
DIVIDE. CURRENT TRENDS WOULD PLACE CONVECTIVE ACTIVITY NEAR KGLD
AROUND 10Z AND NEAR KMCK BY AROUND 12Z. CANT RULE OUT BRIEF MVFR
IF CONVECTION DIRECTLY IMPACTS ONE OR BOTH TERMINALS BUT FEEL
THREAT IS MINIMAL ENOUGH TO LEAVE OUT OF THE TAF. OTHERWISE...VFR
CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD.
FOLTZ
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 9, 5:10 PM MST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT SUN AUG 9 2009
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
610 PM MDT SUN AUG 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN EASTERN COLORADO
AND MOVE SOUTHEAST INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST
NEBRASKA THIS EVENING. A FEW OF THE STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WIDELY SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE MONDAY THROUGH
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT IN EASTERN COLORADO.
In the hours before
Special weather statement, Aug 10, 12:02 AM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
102 AM MDT MON AUG 10 2009
COZ090-100800-
YUMA COUNTY-
102 AM MDT MON AUG 10 2009
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 101 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF WAUNETA TO YUMA TO 6 MILES NORTHWEST OF ABARR...AND MOVING
NORTHEAST AT 20 MPH.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
AEP
Special weather statement, Aug 10, 12:57 AM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
157 AM MDT MON AUG 10 2009
NEZ079-100900-
DUNDY-
157 AM MDT MON AUG 10 2009
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...
AT 153 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
WAUNETA TO 5 MILES NORTHWEST OF WRAY TO 6 MILES NORTHEAST OF
HEARTSTRONG...AND MOVING EAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
PEOPLE IN DUNDY COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
AEP
Thunderstorm Wind, Dundy
- When
- August 10, 1:30 AM MST
- Where
- Dundy County, 16.59 mi N of Parks
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 40.290, -101.730
Observer reported strong thunderstorm winds broke a large 8-9 inch diameter tree branch.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 10, 2009$665,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Kansas, August 10, 2009$499,000 · 1 in hail · 20 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 10, 2009$745,000 · 60 kt wind · 5 events
- Damaging Winds in Pennsylvania, August 10, 2009$300,000 · 50 kt wind · 6 events
- Flash Flooding and Lightning Strike in West Virginia, August 10, 2009$340,000 · 3 events
- Flash Flooding and Damaging Winds in Arkansas, August 10, 2009$229,000 · 50 kt wind · 8 events
- Flash Flooding and Hail in Oklahoma, August 10, 2009$75,000 · 65 kt wind · 16 events
- Damaging Winds in New York, August 10, 2009$53,000 · 61 kt wind · 18 events
- Flash Flooding and Hail in New York, August 10, 2009$95,000 · 50 kt wind · 5 events
- Hail in Kansas, August 10, 2009$100,000 · 1.25 in hail · 2 events
- Damaging Winds in Kansas, August 10, 2009$55,000 · 78 kt wind · 9 events
- Damaging Wind in Ohio, August 10, 2009$50,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185675.